- By Liza Torborg
Mayo Clinic Q and A: Could this be the cause of your persistent diarrhea?
DEAR MAYO CLINIC: I am 58 years old and have had watery diarrhea off and on for about six months. I thought it was irritable bowel syndrome, but I’m wondering if it could instead be microscopic colitis. How is microscopic colitis diagnosed?
ANSWER: Microscopic colitis can cause symptoms that also are present in other conditions, including irritable bowel syndrome. Because of this, it’s important that you see your health care provider, who can help determine what’s causing your symptoms.
Microscopic colitis is an inflammatory condition in which there’s an abnormal immune response in the lining of the colon. This leads to watery stools. The condition has two subtypes: collagenous colitis and lymphocytic colitis. These subtypes are mainly distinguishable at the microscopic level.
The most common sign of microscopic colitis is watery diarrhea that doesn’t contain any blood. The diarrhea can come on gradually and intermittently, or be more sudden in onset. You may have up to nine watery stools a day. In severe cases, 15 or more may occur. For some, it’s a daily problem lasting months to years. Others may experience cycles of improvement and worsening. Signs and symptoms also may include abdominal cramping, weight loss, urgent bowel movements and stool leakage.
Since causes of persistent diarrhea can have similar signs and symptoms, diagnosis is a process of confirming or ruling out various possibilities. That often involves sharing your medical history with your health care provider, providing a stool sample or undergoing blood tests. Ultimately, microscopic colitis confirmation requires colonoscopy with biopsies of colon tissue for examination under a microscope. This also rules out other diseases, such as ulcerative colitis or Crohn’s disease. Testing for celiac disease, a digestive sensitivity to gluten, also may be performed, as celiac disease and microscopic colitis can overlap.
Some cases of microscopic colitis improve within a few weeks without treatment, although relapse is common. To relieve signs and symptoms sooner, or to relieve those that recur or persist, the typical approach is to start by eliminating possible causes or contributors. A number of medications may contribute to microscopic colitis or worsen diarrhea. Nonsteroidal anti-inflammatory drugs (NSAID), such as ibuprofen and aspirin, are common culprits, as are acid-suppressing drugs called proton pump inhibitors. Artificial sweeteners or, for those who are lactose-intolerant, some dairy products, also can cause diarrhea. Identification and elimination of a contributing factor can lead to improvement and, in some cases, complete resolution of the problem.
If signs and symptoms persist, your health care provider may recommend taking anti-diarrheal medications, such as loperamide (Imodium) or bismuth subsalicylate (Pepto-Bismol). If symptoms are mild, anti-diarrheal drugs can be taken indefinitely at the lowest effective dose. It also may be possible to stop taking them if the problem goes away. However, have a plan in place should symptoms recur.
When these steps aren’t working or symptoms are more severe, the corticosteroid budesonide may be prescribed. This medication decreases inflammation in the colon, but relapse is common after the drug is stopped. Rarely, it may need to be used long term, which usually involves regular monitoring for side effects such as high blood sugar or bone thinning. Other options include redoubling the effort to find an alternative or contributing cause, more potent drugs or, rarely, surgery to remove the colon. (adapted from Mayo Clinic Health Letter) — Dr. William Tremaine, Gastroenterology and Hepatology, Mayo Clinic, Rochester, Minnesota